Anthracyclines are frequently an indispensable cytostatic component of chemotherapy. The cardiotoxicity occurring with these drugs is reviewed. Anthracycline-induced cardiotoxicity causes characteristic histopathological changes, which are the same for all the anthracyclines. The degree of these changes is dose-related. The pathogenesis is multifactorial, with the formation and action of free radicals triggered off by the anthracyclines constituting one of the major factors. The clinical symptoms are similar to those of CHF. Risk factors such as the cumulative dose, irradiation of the heart and childhood increase the probability of cardiotoxicity. The clinical course of the condition varies widely in individual patients, and it has so far proved impossible to find a method of predicting it. However, it seems possible that an integrated monitoring program can diminish the risk of development of anthracycline-induced cardiotoxicity.Close attention to risk factors, the selection of the anthracycline to be used, the mode of administration of the anthracycline and, in future, also the substance ADR 529, are all important factors in the prevention of anthracycline-induced cardiotoxicity. Comparative studies show that generally anthracyclines with lower potential cardiotoxicity are clinically less effective. Epirubicin and idarubicin are either equally or more effective than doxorubicin or daunorubicin, respectively and at the same time less cardiotoxic.

This content is only available via PDF.
Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.
You do not currently have access to this content.